Alert archive / Iowa / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Quad Cities, IA

August 3, 2001Van Buren County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 3, 2001, 9:08 AM CDT for Van Buren County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2001, 9:08 AM CDT (14:08 UTC)
Expired
Aug 3, 2001, 12:00 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 146 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 031416
FFWDVN
IAC177-031700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 AM CDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAN BUREN COUNTY IN SOUTHEAST IOWA

* UNTIL 1200 PM CDT.  THIS IS AN EXTENSION OF THE FLASH FLOOD
  WARNING THAT HAD BEEN IN EFFECT UNTIL 900 AM CDT.

* AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  RAIN WAS FALLING OVER AREAS JUST WEST AND NORTHWEST OF THE WARNED
  AREA.

* THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL...
  ADDITIONAL HEAVY RAIN HAS RESULTED IN EXCESSIVE RUNOFF...ESPICALLY
  ALONG THE VAN BUREN AND DAVIS COUNTY LINE...LEADING TO THE
  LIKELIHOOD OF FLASH FLOODING IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.  AREAS MOST AT RISK APPEAR TO BE ALONG
THE LITTLE FOX AND FOX RIVER...AND AREAS ALONG THE CHEQUEST CREEK.
THIS WOULD INCLUDE THE COMMUNITIES IN WEST VAN BUREN COUNTY
OF...MILTON...LEBANON AND WEST...LEANDO AND WEST...AND SELMA.

THOUGH RAIN HAD ENDED ACROSS MUCH OF VAN BUREN COUNTY...HEAVY RUNOFF
IS EXPECTED TO CONTINUE TO FLOW OUT OF DAVIS COUNTY INTO WEST AND
SOUTHWEST VAN BUREN COUNTY...KEEPING CREEKS RUNNING HIGH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY...
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4088 9176 4064 9178 4062 9217 4088 9217

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 AM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 3, 2:30 AM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT FRI AUG 3 2001

CONVECTION CONTINUING TO FIRE ALONG THE FRONT THIS MORNING.
ABUNDANT MOISTURE AND WEAK FLOW ALOFT CONTRIBUTING TO TRAINING
STORMS WITH VERY HEAVY RAINFALL AND FLASH FLOODING. ESSENTIALLY ALL
OF CWFA HAS RECEIVED PRECIPITATION IN THE LAST 24 HOURS...SO WILL
NEED TO WATCH CAREFULLY FOR FOG DEVELOPMENT.  MAIN THREAT FOR
WIDESPREAD DENSE FOG IS NORTHEASTERN ZONES WHERE WINDS HAVE GONE
CALM. DEW POINTS FINALLY FALLING INTO THE LOWER 70S NORTH OF THE
FRONT. OUTFLOW FROM ONGOING CONVECTION BEGINNING TO PUSH THE
BOUNDARY SOUTH...ALLOWING CONVECTION TO DROP SOUTH WITH IT.

FORECAST PROBLEMS THIS MORNING START WITH FOG POTENTIAL AND ONGOING
PRECIP...AMOUNTS OF DRYING/COOLING AND ANY IMPACT ON AFTERNOON AND
TONIGHTS TEMPERATURES.

AVN HAS THE BEST HANDLE ON ONGOING PRECIP AND HAS BEEN MOST RELIABLE
LAST SEVERAL RUNS. AVN PROGS THE SURFACE RIDGE TO PUSH INTO
SOUTHEAST IOWA BY MIDNIGHT TONIGHT.  WILL HOLD ON TO POPS SOUTHERN
TIER THROUGH TODAY UNTIL THE FRONT CLEARS THE AREA.  WOULD PREFER
DEW POINTS DROP MORE DRAMATICALLY BEHIND THE FRONT...BUT THAT
DOESN'T APPEAR TO BE IN THE CARDS TODAY. 850 MB TEMPS HOLDING FAIRLY
STEADY AROUND 20-22C...WITH SURFACE TEMPS RISING INTO THE UPPER
80S.  DEW POINTS LIKELY TO HOLD IN THE LOWER 70S...ESPECIALLY WITH
THE NOW WET GROUND...WILL KEEP HEAT INDICES IN THE 90S.  LACK OF A
BREEZE WILL ADD TO THE MUGGINESS. ALTHOUGH HEAT ADVISORY NOT NEEDED
TODAY...WILL MENTION HUMIDITY AND WARM HEAT INDEX VALUES IN THE
ZONES.

TONIGHT...FRONT SHOULD BE FAR ENOUGH SOUTH IN MISSOURI AND SOUTHERN
ILLINOIS TO END POPS FOR OUR CWFA.  FOG AGAIN A CONCERN AND WILL
MENTION THE POSSIBILITY IN THE ZONES.

AVN HINTING AT SOME CONVECTION ON THE BACK OF THE RIDGE OVER WESTERN
IOWA LATE SATURDAY.  BUT EVEN IF THAT VERIFIES...UPPER FLOW WOULD
TAKE WIT SOUTH. SO DRY FCST FOR SATURDAY AND SATURDAY NIGHT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, Aug 3, 4:19 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT FRI AUG 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 AM    MACOMB                    IL   LIGHTNING
08/03/01   MCDONOUGH                      LIGHTNING STRUCK THE
                                          STATE PATROL
                                          TOWER...TEMPORARILY
                                          KNOCKING OUT SOME
                                          COMMUNICATIONS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0205 AM    4 WSW FARMINGTON          IA   55 MPH TSTM GUST
08/03/01   VAN BUREN                      REPORTED BY STORM
                                          SPOTTER.

0220 AM    FARMINGTON                IA   HEAVY RAIN
08/03/01   VAN BUREN   F                   0.80 INCHES OF RAIN
                                          FELL IN 20 MINUTES.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 3, 4:45 AM CDT, 4 hours 23 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040945-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT FRI AUG 3 2001

...RAINFALL...
SHOWERS AND THUNDERSTORMS WILL GRADUALLY SAG SOUTH INTO MISSOURI AND
SOUTHERN ILLINOIS ALONG AND AHEAD OF A COLD FRONT.  THERE WILL BE
AREAS OF VERY HEAVY RAIN THIS MORNING ALONG AND AHEAD OF THE FRONT...
MAINLY SOUTH OF A LINE FROM OTTUMWA TO MACOMB. RAINFALL RATES FROM 1
TO 2 INCHES PER HOUR WILL HAVE THE POTENTIAL TO PRODUCE FLASH
FLOODING IN STREAMS...CREEKS...UNDERPASSES...AND DITCHES.

OTHER SCATTERED SHOWERS AND THUNDERSTORMS MAY MOVE INTO EAST CENTRAL
IOWA LATE THIS MORNING...BUT MOST OF THIS RAINFALL IS EXPECTED TO BE
LIGHT.

...FOG...
MOSTLY CLEAR SKIES...LIGHT WINDS...AND WET GROUND HAVE ALLOWED FOG TO
FORM OVER PARTS OF SOUTHERN WISCONSIN...NORTHERN ILLINOIS...AND EAST
CENTRAL IOWA.  AS A RESULT...DENSE FOG ADVISORIES HAVE BEEN POSTED
FOR MUCH OF THAT AREA...MAINLY FROM MANCHESTER...TO ANAMOSA...TO
CLINTON...TO STERLING ROCK FALLS AND NORTHWARD.  THIS INCLUDES
DUBUQUE...FREEPORT...MAQUOKETA...MOUNT CARROLL...AND GALENA.  FOG
SHOULD LIFT BY MID MORNING AS THE SUN BEGINS TO WARM THINGS UP.

...HEAT AND HUMIDITY...
THE COLD FRONT THAT NOW EXTENDS ACROSS NORTHERN MISSOURI AND INTO
CENTRAL ILLINOIS WILL MOVE VERY SLOWLY SOUTH TODAY.  WITH THE WET
GROUND...AREA DEW POINTS WILL REMAIN IN THE LOWER 70S...ONLY A FEW
DEGREES LOWER THAN YESTERDAY. TEMPERATURES WILL TOP OUT IN THE UPPER
80S TO AROUND 90 TODAY.  ONCE AGAIN...THE COMBINATION OF WARM
TEMPERATURES AND HIGH DEW POINTS WILL PUSH THE HEAT INDEX INTO THE
MIDDLE AND UPPER 90S. IN ADDITION...THE WIND WILL BE VERY LIGHT...
PROVIDING LITTLE RELIEF FROM THE HUMIDITY.

SLIGHTLY DRIER AIR WILL EVENTUALLY FILL IN BEHIND THE FRONT...
LOWERING DEW POINTS INTO THE 60S BY SATURDAY. RELATIVE TO THIS
WEEK SO FAR...SATURDAY SHOULD FEEL LIKE A MUCH MORE PLEASANT DAY.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Local storm report, Aug 3, 5:05 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT FRI AUG 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 AM    COUNTYWIDE                IL   URBAN FLOODING
08/03/01   HENDERSON                      3 TO 4 INCHES OF WATER
                                          COVERED MUCH OF HIGHWAY
                                          34 FROM GULFPORT TO
                                          BIGGSVILLE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0150 AM    FAIRFIELD                 IA   FLOOD
08/03/01   JEFFERSON                      2 CARS WERE STRANDED ON
                                          A FLOODED ROAD WITH
                                          PEOPLE TRAPPED INSIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0220 AM    MEDIA                     IL   LIGHTNING
08/03/01   HENDERSON                      POWER LINE DOWNED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0220 AM    MEDIA                     IL   FLOOD
08/03/01   HENDERSON                      ROUTE 116 FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0251 AM    STRONGHURST               IL   FLOOD
08/03/01   HENDERSON                      A VIADUCT...OR
                                          UNDERPASS...WAS
                                          COMPLETELY UNDER WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 3, 7:35 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 AM CDT FRI AUG 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    BUSHNELL                  IL   FLOOD
08/03/01   MCDONOUGH                      INTERSECTION OF ROUTE 9
                                          AND HIGHWAY 41 FLOODED.
                                          REPORTED BY EMER(GENCY
                                          MANAGEMENT.
Local storm report, Aug 3, 7:49 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 AM CDT FRI AUG 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 AM    BIRMINGHAM/MILTON              IA   FLOOD
08/03/01   VAN BUREN                      SEVERAL ROADS FLOODED
                                          IN THE BIRMINGHAM AND
                                          MILTON AREAS. RkEPORTED
                                          BY EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:00 AM CDTFlash Flood WarningDVNJefferson, Van Buren5 hr
Aug 3, 6:00 AM CDTFlash Flood WarningDVNVan Buren3 hr

Nearby

Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.